Oklahoma, 2022

Hail and Damaging Winds in Oklahoma, August 28, 2022

August 28, 2022 · NWS OUN · 7 events in 6 counties and zones

A weak trough helped focus thunderstorm development across central Oklahoma during the afternoon and evening of the 28th, with several reports of hail and wind damage received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak trough helped focus thunderstorm development across central Oklahoma during the afternoon and evening of the 28th, with several reports of hail and wind damage received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 28, 1:03 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 28, 1:03 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Norman OK
203 PM CDT Sun Aug 28 2022

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 153 PM CDT Sun Aug 28 2022

Weak mid-level trough lingers over the south-central plains into
Monday, and with diurnal heating and moderate elevated instability,
there is a chance for scattered showers and isolated thunderstorms
this afternoon and evening and again tomorrow afternoon. With dry
low-levels and high LCLs, a few strong to marginally severe
storms are possible and may produce strong wind gusts. Another
humid day is expected tomorrow with dewpoint temperatures in the
low/mid 70s.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 202 PM CDT Sun Aug 28 2022

Ensemble/cluster analysis shows minimal variation in the synoptic
pattern until next weekend when there is more variation/uncertainty.
So with that in mind, models/ensembles are showing the upper high
beginning to poke into portions of central/southern Plains Monday
night into Tuesday which will gradually shift rain chances into
southern portions of the fa. Meanwhile, a weak boundary will move
south across the area during this time which will also aid in
shifting rain chances south. Gusty winds and locally heavy rain will
be the main concerns with storms early this week. Models then show
weak shortwaves moving around the SE/S portion of the upper high
which could maintain at least a low chance for showers/storms across
southern/southwestern portions of the fa through the middle part of
the week.

As previously mentioned, there is more uncertainty on what will
happen next weekend. Models show high pressure centered over the
western and southeast U.S. by next weekend with a general weakness
or weak trough over the region. The GFS is strongest in this area
with it trying to develop an upper low although it appears to be an
outlier. In addition, the GFS ensemble is showing more variation
compared to the other ensembles for this weekend. This will have an
impact on rain chances for the fa with the GFS showing more QPF over
more of the fa. Since there is more uncertainty with the GFS and GFS
ensemble, will lean towards the drier scenario of the other
models/ensembles for now with some low PoPs, mainly in southern
portions of the fa, next weekend and hopefully as get closer things
will come into better agreement.

Temperatures are currently expected to remain around or below normal
for this time of year throughout the week into next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1249 PM CDT Sun Aug 28 2022

VFR conditions are expected to continue throughout the period with
gusty southerly winds during the day. Isolated thunderstorms are
possible this afternoon and evening near KPNC/KSWO and possibly
near the OKC metro. Any storms that develop will have the
capability of producing strong wind gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  92  71  91 /  20  40  30  30
Hobart OK         74  95  70  93 /  20  40  40  50
Wichita Falls TX  76  94  73  93 /  10  30  30  50
Gage OK           68  94  66  91 /  30  40  30  20
Ponca City OK     73  95  70  93 /  20  40  30  20
Durant OK         74  93  73  92 /  10  20  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....25
AVIATION...01
Hazardous weather outlook, Aug 28, 10:59 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sun Aug 28 2022

OKZ004>048-050>052-TXZ083>090-291700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sun Aug 28 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Showers and thunderstorms will remain possible into early Monday
across portions of Oklahoma and north Texas. By mid to late
afternoon some of the storms could become strong to severe across
portions of northern and central Oklahoma and continue into the
evening with strong winds and locally heavy rain the main
concerns. Although storms will remain possible overnight, the
potential of severe weather will decrease after mid evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorm chances continue Monday and Tuesday across much of
the area. Some isolated strong storms will be possible but the
potential for organized severe weather will be relatively low.
Some of the storms Monday and Tuesday could also produce locally
heavy rainfall. After Tuesday, thunderstorm chances will generally
be confined to portions of southern Oklahoma and north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 28, 1:37 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Norman OK
237 PM CDT Sun Aug 28 2022

OKZ029-282000-
Cleveland OK-
237 PM CDT Sun Aug 28 2022

...A strong thunderstorm will impact portions of northeastern
Cleveland County through 300 PM CDT...

At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Norman, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norman, Lake Thunderbird, Stanley Draper Lake and Little Axe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3517 9740 3524 9748 3537 9733 3525 9717
TIME...MOT...LOC 1937Z 225DEG 15KT 3525 9739

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maxwell

The radar

The Norman radar (KTLX), 17 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cleveland

When
August 28, 1:41 PM CST
Where
Cleveland County, 1.83 mi ENE of Norman
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.230, -97.410

Hail, Cleveland

When
August 28, 1:51 PM CST
Where
Cleveland County, 2.98 mi SSW of Stanley Draper Lake Dam
Measured
1 in hail
Reported by
Public
Coordinates
35.290, -97.370

Thunderstorm Wind, Logan

When
August 28, 3:48 PM CST
Where
Logan County, Crescent
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.950, -97.600

Shingles blown off a roof.

Thunderstorm Wind, Kingfisher

When
August 28, 4:09 PM CST
Where
Kingfisher County, 5.33 mi SE of Dover
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
35.920, -97.850

Thunderstorm Wind, Oklahoma

When
August 28, 6:09 PM CST
Where
Oklahoma County, 1.78 mi NE of Edmond
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.670, -97.460

Power poles snapped.

Thunderstorm Wind, Blaine

When
August 28, 6:40 PM CST
Where
Blaine County, 3.13 mi WNW of Geary
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.650, -98.370

Barn and power pole damaged.

Thunderstorm Wind, Canadian

When
August 28, 7:00 PM CST
Where
Canadian County, El Reno
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.530, -97.960

Roof damage to El Reno VFW. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054395, 1054396, 1054397, 1054398, 1054399, 1054714, 1054715.